MAUDE Adverse Event Report: MEDICAL COMPONENTS, INC. 11.F X 15CM DUO-FLOW IJ CATHETER; DUO-FLOW IJ SHORT TERM HEMODIALYSIS CATHETER

MEDICAL COMPONENTS, INC. 11.F X 15CM DUO-FLOW IJ CATHETER; DUO-FLOW IJ SHORT TERM HEMODIALYSIS CATHETER
Model Number XTP116IJS
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Laceration(s) (1946)
Date of Event 04/24/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Critical patient, sedated and on mechanical ventilation, with mediastinal drainage.Ultrasound-guided puncture in the left internal jugular vein.Insertion of catheter without apparent incidents.Venous blood reflux through both lumens of the catheter.Sealed with 1% heparin.Mobilization and hygiene of the patient is carried out.Two hours later, before starting therapy, massive bleeding from the mediastinal drains, with cardiac arrest.Emerging sternotomy, innominate vein laceration is observed.
 
Additional Manufacturer Narrative
The device involved in the incident was unavailable for evaluation.The facility reporting the incident was unable to provide the lot number of the device.A review of the manufacturing records was not possible.The report indicated that prior to catheter insertion the patient was having mediastinal drainage.The patient experienced massive bleeding from the mediastinal drains two hours after catheter insertion, in the left internal jugular vein, before starting therapy.The patient experienced cardiac arrest and during an emergent sternotomy innominate vein laceration was noted.The left and right brachiocephalic veins (or innominate veins) are major veins in the upper chest, formed by the union of each corresponding internal jugular vein and subclavian vein.Literature states that the left innominate vein may be torn during median vertical sternotomy.The hospital did not establish a direct link between the device and the event.Instructions for use include the following potential complications: hemorrhage, inferior vena cava puncture, laceration of vessel, perforation of vessel, superior vena cava puncture.

Brand Name
11.F X 15CM DUO-FLOW IJ CATHETER
Common Device Name
DUO-FLOW IJ SHORT TERM HEMODIALYSIS CATHETER
Manufacturer (Section D)
MEDICAL COMPONENTS, INC.
1499 delp drive
harleysville PA 19438
MDR Report Key12086590
Report Number2518902-2021-00031
Device Sequence Number11600155
Product Code MPB
UDI-Device Identifier00884908059144
UDI-Public884908059144
Combination Product (Y/N)N
Initial Reporter CountrySP
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberXTP116IJS
Device Catalogue NumberXTP116IJS
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/29/2021
Supplement Date Received by Manufacturer06/29/2021
Initial Report FDA Received Date06/29/2021
Supplement Report FDA Received Date07/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age69 YR
Patient Weight69